What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 22, 6:52 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Feb 22, 6:52 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
652 AM EST Thu Feb 22 2018
.Forecast Update...
Issued at 651 AM EST Thu Feb 22 2018
Most of the heavy rain is now across the northern Bluegrass region
of KY and will continue to move out of the forecast area over the
next couple of hours. The lighter precipitation will hang on across
portions of east and south central KY through the morning hours. The
Kentucky mesonet shows a broad stripe of 1.5-2.5 inches of rain has
fallen across central KY since midnight. We have had some reports of
a few roads flooding across east central KY this morning. In
addition, the heavy rain has caused some of the smaller rivers to
rise to near flood stage. The forecast was updated based on the
latest radar data and was adjusted down a bit this afternoon as well.
&&
.Short Term...(Today through Friday)
Issued at 313 AM EST Thu Feb 22 2018
...SIGNIFICANT ROUNDS OF RAINFALL CONTINUING INTO THE WEEKEND...
...FLOOD WATCH FOR ALL OF SOUTHERN INDIANA AND MUCH OF CENTRAL
KENTUCKY THROUGH SATURDAY NIGHT...
The radar currently shows a widespread area of light to moderate
rainfall along and north of a line from Simpson county to Lincoln
county in KY and all across southern IN. This rainfall has been
heavy at times and multiple mesonet stations across central KY have
measured upwards of an inch of rain. The highest so far is in Hart
county where over two inches has fallen. This rain will lead to some
minor flooding on area roadways. The heaviest rain should lift off
to the northeast by around sunrise or shortly after with some
lingering showers across southeast central KY through the morning
hours. Widespread 1-2 inches of rain is expected across central KY
with this rain north of the line highlighted above. Southern IN will
see half an inch to 1 inch. Much of the region should dry out for at
least a portion of the afternoon into the early evening hours.
The front that moved through yesterday has stalled out across east
central KY. This front will move little through the day today.
However, it will begin to lift back to the north tonight as a warm
front. Another impulse riding along the edge of the upper level
ridge will bring another round of moderate to heavy rainfall late
Thursday night. This heaviest rainfall through the overnight hours
will be focused across southern IN. It will shift southward towards
the Ohio River through the morning on Friday and become weaker as it
heads eastward through the afternoon. Rainfall amounts through this
period will be heavies along and north of the Ohio River where 1-
1.5" of rain is possible.
There will be quite a gradient of temperatures across the region
each day depending on where the frontal boundaries set up and where
precipitation is heavies. The Lake Cumberland region will be the
warmest. In addition to the rain, it will be quite breezy across
east central KY on Friday with gusts in the 30-35 mph range.
.Long Term...(Friday night through Wednesday)
Issued at 334 AM EST Thu Feb 22 2018
For Friday night into Saturday, a low pressure system will deepen
across the Plains. A warm front associated with this system will
lift north across the region on Saturday. Rounds of showers are
expected as this boundary lifts to the north Friday night and
Saturday, though precipitation amounts should not be too high.
Saturday will be warm with highs in the mid 60s to lower 70s.
The low pressure system will quickly move through the upper Midwest
Saturday night into Sunday morning, swinging the cold front through
the lower Ohio Valley. Ahead of the front, we will become marginally
unstable and a low level jet will develop. Models show precipitable
water values rising to near 1.5 inches. A line of showers and storms
looks to develop and move through Saturday evening into the
overnight hours. These have the potential to become severe with
damaging winds likely the main threat. In addition, with the very
high precipitable water values, additional heavy rain of an inch or
more could cause some flash flooding in addition to the ongoing
river flooding.
Much of this activity should move out by around daybreak on Sunday
with high pressure building in behind the cold front. This high
pressure looks to actually give the region a few days of dry
weather, lasting through Tuesday. This will be needed as many rivers
will likely be in flood by this time frame. Another system will then
move in from the south on Wednesday.
&&
.Aviation...(12Z TAF Issuance)
Issued at 635 AM EST Thu Feb 22 2018
Light rains will continue near BWG/LEX through the morning hours.
IFR-MVFR conditions are likely through 12-15Z. By mid morning or
early afternoon, flight conditions should start to improve as the
shortwave exits the area and rains diminish some. By early to mid
afternoon, expect only VCSH and MVFR conditions. However, more rains
and deteriorating conditions are expected this evening as a frontal
boundary moves north through the region.
&&
.Hydrology...
Updated at 349 AM EST Thu Feb 22 2018
Minor flooding continues along the Ohio River at Tell City,
Cannelton, and Louisville.
Synoptic models continue to advertise an additional 2 to 4 inches of
rainfall through Saturday night across much of the region. This
range has been very consistent over the past few days. As with any
convective, long term event, some locally higher amounts will be
possible depending on where multiple axes of heavier precipitation
develop. The most likely geographical area to get the most rain will
be those locations west of I-65.
This rainfall combined with already saturated soils will lead to
excessive runoff through the period. This will result in flooding
issues in the typical low-land and flood prone areas and potentially
some flash flooding. In addition, ongoing river flooding will become
worse with time as the runoff makes its way into the rivers.
Current river forecasts that are out are based on forecasts that
contain 72 hours of future rainfall. Thus, the current forecasts
capture rainfall through Saturday morning. The forecasts that will
be issued later this morning will cover the majority of the rainfall
from this series of events - through Sunday morning.
Some of the following stage information comes from various ensemble
model packages, and is likely to change as new data are ingested by
those models. Other data is based on current official forecasts.
**Also remember that the rain that will be responsible for the rises
on the rivers hasn't even fallen yet, so significant river stage
forecast changes should be expected over the coming days.**
...Ohio River...
The river from Louisville to Tell City is forecast to reach moderate
flood levels. This could occur by late Friday afternoon at Tell
City, Saturday morning at Cannelton, and early Sunday morning at
Louisville. At least minor flooding is predicted at Clifty Creek,
with moderate flooding possible.
...Green River and Rough River...
At Dundee, minor flooding is forecast by Friday.
At least minor flooding is expected at Woodbury today and Rochester
Friday night. Munfordville and Alvaton will approach flood stage,
but are not forecast to hit flood stage at this time.
...Rolling Fork River...
Boston is forecast to rise to flood stage this weekend and has a
chance to rise to moderate.
...Kentucky River...
Minor flooding may be possible at Lockport this weekend. Peaks Mill
on Elkhorn Creek is a smaller, flashier stream and is more difficult
to predict very far in advance but it may go into minor flood this
weekend as well.
Given the consistent and consecutive heavy rainfall forecasts from
the guidance, a Flood Watch is in effect for the northwestern 2/3rds
of KY and all of southern Indiana for the duration of the overall
event, through Saturday night.
Residents of southern Indiana and central Kentucky should remain
alert this week for flooding. Stay tuned for the latest forecasts
and updates through the week.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ076>079-083-084-
089>092.
KY...Flood Watch through Sunday morning for KYZ023>043-045>049-
053>055-061>065-070>074.
&&
Update...EER
Short Term...EER
Long Term...EER
Aviation...AMS
Hydrology...EERHazardous weather outlook, Feb 22, 4:06 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
406 AM EST Thu Feb 22 2018
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>055-061>065-
070>074-230915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, and Glasgow
406 AM EST Thu Feb 22 2018 /306 AM CST Thu Feb 22 2018/
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
An area of widespread moderate rain early this morning may result in
some flooding in low lying areas and ponding of water on roadways.
Additional heavy rain is expected across southern Indiana tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of rainfall are likely through Saturday night across
southern Indiana and portions of central Kentucky. The axis of
heaviest rainfall looks to be across southern Indiana and west-
central Kentucky where an additional 2 to 4 inches of rainfall may
occur through early Sunday morning. Locally higher amounts will be
possible. This rainfall combined with saturated soils will lead to
area creeks and streams running high with flooding likely in many
locations. Therefore a Flood Watch is in effect through Saturday
night.
Strong to severe thunderstorms are possible Saturday evening and
Saturday night as a cold front sweeps through the region. The main
threat is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding.
Spotter activation may be needed Saturday night.
KYZ056-057-066-067-075>078-081-082-230915-
Garrard-Madison-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Lancaster, Richmond, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
406 AM EST Thu Feb 22 2018 /306 AM CST Thu Feb 22 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Moderate rainfall across a portion of the region this morning may
lead to some ponding of water in low lying areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of rainfall are likely through Saturday with a couple inches
of rain possible. This rainfall combined with saturated soils will
lead to area creeks and streams running high.
Strong to severe thunderstorms are possible Saturday evening and
Saturday night as a cold front sweeps through the region. The main
threat is damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding.
Spotter activation may be needed Saturday night.
EER
In the hours before
Local storm report, Feb 22, 8:16 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ROCHESTER 37.21N 86.89W
02/22/2018 M2.72 INCH BUTLER KY CO-OP OBSERVER
24-HOUR RAINFALL.
&&
EBWLocal storm report, Feb 22, 8:18 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN TELL CITY 37.95N 86.76W
02/22/2018 M2.18 INCH PERRY IN CO-OP OBSERVER
24-HOUR RAINFALL.
&&
EBWLocal storm report, Feb 22, 8:21 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
821 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 W BOWLING GREEN 36.98N 86.46W
02/22/2018 M2.22 INCH WARREN KY COCORAHS
COCORAHS STATION KY-WR-26, 1 W BOWLING
GREEN.
0731 AM HEAVY RAIN FRANKFORT 7.3 W 38.19N 85.00W
02/22/2018 M2.33 INCH FRANKLIN KY COCORAHS
COCORAHS STATION KY-FR-4, FRANKFORT 7.3 W.
0730 AM HEAVY RAIN S FK LICKING RIVER 38.38N 84.30W
02/22/2018 M2.71 INCH HARRISON KY CO-OP OBSERVER
CO-OP OBSERVER STATION CYNK2, S FK LICKING
RIVER.
0715 AM HEAVY RAIN LOCK 7 37.82N 84.72W
02/22/2018 M2.46 INCH JESSAMINE KY CO-OP OBSERVER
CO-OP OBSERVER STATION HIBK2, LOCK 7.
0700 AM HEAVY RAIN MIDWAY 38.15N 84.68W
02/22/2018 M2.92 INCH WOODFORD KY COCORAHS
COCORAHS STATION KY-WF-6, MIDWAY.
0700 AM HEAVY RAIN 3 W ELK CREEK 38.10N 85.42W
02/22/2018 M2.21 INCH SPENCER KY COCORAHS
COCORAHS STATION KY-SP-4, 3 W ELK CREEK.
0700 AM HEAVY RAIN CORNERS 37.79N 86.23W
02/22/2018 M2.30 INCH BRECKINRIDGE KY CO-OP OBSERVER
CO-OP OBSERVER STATION CNRK2, CORNERS.
0700 AM HEAVY RAIN TAYLORSVILLE 38.03N 85.35W
02/22/2018 M2.20 INCH SPENCER KY CO-OP OBSERVER
CO-OP OBSERVER STATION TLRK2, TAYLORSVILLE.
0700 AM HEAVY RAIN TELL CITY 37.95N 86.76W
02/22/2018 M2.18 INCH PERRY IN CO-OP OBSERVER
24-HOUR RAINFALL.
0700 AM HEAVY RAIN ANCHORAGE 2.8 NE 38.30N 85.51W
02/22/2018 M2.06 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-1, ANCHORAGE 2.8 NE.
0700 AM HEAVY RAIN ROCHESTER 37.21N 86.89W
02/22/2018 M2.72 INCH BUTLER KY CO-OP OBSERVER
24-HOUR RAINFALL.
0700 AM HEAVY RAIN 4 W LEXINGTON 38.05N 84.54W
02/22/2018 M2.70 INCH FAYETTE KY COCORAHS
COCORAHS STATION KY-FY-19, 4 W LEXINGTON.
0700 AM HEAVY RAIN 1 WSW SAINT MATTHEWS 38.24N 85.66W
02/22/2018 M2.21 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-52, 1 WSW SAINT
MATTHEWS.
0700 AM HEAVY RAIN 1 WNW DUNCAN 37.86N 85.01W
02/22/2018 M3.40 INCH MERCER KY COCORAHS
COCORAHS STATION KY-ME-8, 1 WNW DUNCAN.
0700 AM HEAVY RAIN FORKS OF ELKHORN 38.22N 84.82W
02/22/2018 M2.72 INCH FRANKLIN KY COCORAHS
COCORAHS STATION KY-FR-1, FORKS OF ELKHORN.
0700 AM HEAVY RAIN 1 N GEORGETOWN 38.23N 84.55W
02/22/2018 M2.89 INCH SCOTT KY COCORAHS
COCORAHS STATION KY-SC-1, 1 N GEORGETOWN.
0700 AM HEAVY RAIN 1 SSE BUCKNER 38.36N 85.42W
02/22/2018 M2.04 INCH OLDHAM KY COCORAHS
COCORAHS STATION KY-OL-6, 1 SSE BUCKNER.
0700 AM HEAVY RAIN 2 SW LOUISVILLE 38.20N 85.77W
02/22/2018 M2.03 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-35, 2 SW LOUISVILLE.
0700 AM HEAVY RAIN 1 ESE NICHOLASVILLE 37.87N 84.56W
02/22/2018 M2.09 INCH JESSAMINE KY COCORAHS
COCORAHS STATION KY-JS-9, 1 ESE
NICHOLASVILLE.
0700 AM HEAVY RAIN OHIO RIVER LOCK AND DAM 37.88N 86.70W
02/22/2018 M2.05 INCH HANCOCK KY CO-OP OBSERVER
CO-OP OBSERVER STATION CNNI3, OHIO RIVER
LOCK AND DAM.
0700 AM HEAVY RAIN 2 NW LYNDON 38.29N 85.61W
02/22/2018 M2.29 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-2, 2 NW LYNDON.
0700 AM HEAVY RAIN HODGENVILLE 37.57N 85.74W
02/22/2018 M2.60 INCH LARUE KY COCORAHS
COCORAHS STATION KY-LA-5, HODGENVILLE.
0700 AM HEAVY RAIN 2 NE LA GRANGE 38.43N 85.36W
02/22/2018 M2.29 INCH OLDHAM KY COCORAHS
COCORAHS STATION KY-OL-8, 2 NE LA GRANGE.
0700 AM HEAVY RAIN 3 NNW SALVISA 37.96N 84.89W
02/22/2018 M3.34 INCH ANDERSON KY COCORAHS
COCORAHS STATION KY-AN-3, 3 NNW SALVISA.
0700 AM HEAVY RAIN MILLERSTOWN 4E 37.43N 86.01W
02/22/2018 M2.45 INCH HART KY CO-OP OBSERVER
CO-OP OBSERVER STATION MLTK2, MILLERSTOWN
4E.
0700 AM HEAVY RAIN BALLTOWN 37.73N 85.52W
02/22/2018 M2.98 INCH NELSON KY COCORAHS
COCORAHS STATION KY-NL-4, BALLTOWN.
0656 AM HEAVY RAIN LOUISVILLE INTL-STANDIF 38.17N 85.74W
02/22/2018 M2.15 INCH JEFFERSON KY ASOS
ASOS STATION SDF, LOUISVILLE INTL-STANDIFORD
FIELD AP.
0654 AM HEAVY RAIN LEXINGTON BLUE GRASS AI 38.04N 84.61W
02/22/2018 M2.97 INCH FAYETTE KY ASOS
ASOS STATION LEX, LEXINGTON BLUE GRASS
AIRPORT.
0653 AM HEAVY RAIN BOWMAN FIELD AIRPORT 38.23N 85.66W
02/22/2018 M2.10 INCH JEFFERSON KY ASOS
ASOS STATION LOU, BOWMAN FIELD AIRPORT.
0653 AM HEAVY RAIN CAPITAL CITY AIRPORT 38.18N 84.90W
02/22/2018 M2.59 INCH FRANKLIN KY ASOS
ASOS STATION FFT, CAPITAL CITY AIRPORT.
0645 AM HEAVY RAIN 2 NW ANCHORAGE 38.30N 85.57W
02/22/2018 M2.20 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-40, 2 NW ANCHORAGE.
0645 AM HEAVY RAIN 5 N NONESUCH 37.97N 84.76W
02/22/2018 M3.23 INCH WOODFORD KY COCORAHS
COCORAHS STATION KY-WF-3, 5 N NONESUCH.
0630 AM HEAVY RAIN PLEASURE RIDGE PARK 38.16N 85.86W
02/22/2018 M2.47 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-10, PLEASURE RIDGE
PARK.
0630 AM HEAVY RAIN 1 N ELIZABETH 38.15N 85.98W
02/22/2018 M2.61 INCH HARRISON IN COCORAHS
COCORAHS STATION IN-HR-12, 1 N ELIZABETH.
0600 AM HEAVY RAIN 1 W FLOYDS KNOBS 38.32N 85.90W
02/22/2018 M2.16 INCH FLOYD IN COCORAHS
COCORAHS STATION IN-FD-22, 1 W FLOYDS KNOBS.
0600 AM HEAVY RAIN JEFFERSONVILLE 38.31N 85.74W
02/22/2018 M2.26 INCH CLARK IN COCORAHS
COCORAHS STATION IN-CK-18, JEFFERSONVILLE.
0534 AM FLOOD 4 SW NEW ZION 38.14N 84.54W
02/22/2018 FAYETTE KY BROADCAST MEDIA
GEORGETOWN ROAD SHUT DOWN BETWEEN IRON WORKS
PIKE AND BEREA ROAD DUE TO FLOODING.
&&Local storm report, Feb 22, 9:13 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
913 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 4 WNW MAUD 37.85N 85.36W
02/22/2018 NELSON KY EMERGENCY MNGR
SIGNIFICANT FLOODING OCCURRED ON PORTIONS OF
HWY 62 AND 162 WEST OF BLOOMFIELD EARLY THIS
MORNING. NELSON COUNTY SCHOOLS OPENED ON A
TWO HOUR DELAY. WATER IS NOW RECEDING AND
ONLY OVER THE ROAD IN FLOOD PRONE LOW AREAS.
&&
EBWLocal storm report, Feb 22, 9:44 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 1 E COLVILLE 38.37N 84.19W
02/22/2018 M4.10 INCH HARRISON KY PUBLIC
26-HOUR RAINFALL TOTAL.
&&
EBWLocal storm report, Feb 22, 10:00 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM FLOOD 3 NNW SAINT CATHERINE 37.74N 85.27W
02/22/2018 WASHINGTON KY EMERGENCY MNGR
A NUMBER OF ROADS REMAIN CLOSED ACROSS THE
COUNTY DUE TO FLOODING. ONE PRIVATE BRIDGE
WAS WASHED OUT.
&&
EBW